Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 191, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 10, 2004, 9:19 PM MDT for Stanley County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2004, 9:19 PM MDT (03:19 UTC)
- Expired
- Sep 10, 2004, 10:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Stanley County, SD
The radar
The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 110319 SVRABR SDC117-110415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 919 PM MDT FRI SEP 10 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STANLEY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1015 PM MDT * AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STANLEY COUNTY...OR ABOUT 21 MILES SOUTH OF EAGLE BUTTE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL STANLEY COUNTY THROUGH 930 PM MDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4477 10114 4465 10116 4439 10093 4460 10067 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:15 PM MDT, 7 hours 4 minutes earlier.
Area forecast discussion, Sep 10, 2:15 PM MDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT FRI SEP 10 2004 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT MAIN FORECAST CONCERN IS PRECIPITATION CHANCES TONIGHT AND AGAIN ON MONDAY. COLD FRONT CURRENTLY LOCATED FROM THE NORTHEAST CORNER TO THE SOUTHWEST CORNER OF THE CWA AND PROGRESSING SLOWLY TO THE SOUTH AND EAST. NOT A LOT OF CLOUD COVER ALONG THE NORTHERN PORTION OF THE FRONT...BUT SOME BEGINNING TO PUSH IN FROM THE SOUTH IN ASSOCIATION WITH A SHORTWAVE TRACKING ACROSS NORTHWESTERN NEBRASKA. THIS WAVE IS FORECAST TO SLIDE NORTHEAST ACROSS EASTERN SOUTH DAKOTA THIS EVENING. SOME THUNDERSTORMS OCCURRING WITH THE WAVE ALONG THE FRONT NOW...SO WILL KEEP THE CHANCE GOING ACROSS THE AREA TONIGHT...ENDING IN THE WESTERN CWA BY 06Z. THE WAVE PUSHES EAST OF THE AREA LATE TONIGHT...WITH AN UPPER RIDGE MOVING OVER THE PLAINS SATURDAY. WEAK HIGH PRESSURE AT THE SURFACE SLIDES DOWN BEHIND THE EXITING FRONT AS WELL. THE WESTERN PORTION OF THE FRONT BEGINS TO TRACK BACK INTO THE AREA AS A WARM FRONT LATE SATURDAY...JUST REACHING THE WESTERN CWA BY SUNDAY MORNING. IT THEN PUSHES EAST NORTHEAST ACROSS THE CWA DURING THE DAY...AND WILL BE FOLLOWED BY A COLD FRONT LATE SUNDAY NIGHT AND MONDAY. NOT EXPECTING ANY PRECIPITATION SATURDAY OR SUNDAY WITH THE UPPER RIDGE IN PLACE...BUT A FAIRLY DECENT SHORTWAVE WILL ACCOMPANY THE COLD FRONT LATE SUNDAY NIGHT AND MONDAY...BRINGING THE CHANCE FOR PRECIPITATION BACK TO THE REGION. SOME INSTABILITY WITH THE FRONTAL PASSAGE...SO WILL CARRY AS TRW TO START OFF...BUT CONDITIONS STABILIZE QUITE A BIT BY MONDAY NIGHT WITH JUST SOME LINGERING RAIN SHOWERS THEN EXPECTED. TEMPERATURES LOOK TO BE RIGHT AROUND NORMAL ON SATURDAY...THEN DECENT WAA SETS UP BEHIND THE WARM FRONT ON SUNDAY...WITH 80S EXPECTED MOST AREAS. COOLED THINGS BACK DOWN AGAIN MONDAY WITH THE COLD FRONT MOVING THROUGH AND MORE CLOUD COVER EXPECTED. .LONG TERM...TUESDAY THROUGH FRIDAY NOT TO MANY CHANGES IN THE EXTENDED FROM THE PREVIOUS FORECAST WITH MODELS SHOWING GOOD RUN TO RUN CONSISTENCY. STILL LOOKS LIKE BROAD UPPER LEVEL TROUGH OVER THE WESTERN/CENTRAL US TUESDAY INTO WEDNESDAY WITH EMBEDDED SHORTWAVES CONTINUING TO TRACK THROUGH THE REGION. TROUGH THEN DEEPENS TOWARD THE END OF THE PERIOD WITH SOUTHWEST FLOW INTO THE AREA THROUGHOUT THE EXTENDED TERM. THEREFORE KEPT ALL PREVIOUS MENTIONS OF PRECIPITATION WITH AN UNSETTLED PATTERN TAKING SHAPE. DID ADD IN A CHANCE FOR THUNDER THURSDAY AS THE 12Z GFS SHOWS SOMEWHAT COOLER THICKNESS VALUES OVER THE AREA...WITH RELATIVELY SIMILAR 500MB HEIGHTS...ASSUMED SOME COOLING IN THE LOWER LEVELS THUS DECREASING THE STRENGTH THE CAP. KEPT TEMPERATURES SIMILAR AS WELL...WITH A PRETTY GOOD COOL DOWN COMING FRIDAY BEHIND THE COLD FRONT. GFS SHOWS H85 TEMPS FALLING INTO THE +4C TO +7C RANGE FRIDAY INTO FRIDAY NIGHT ACROSS THE CWA. COULD THEREFORE SEE TEMPS FALLING BACK INTO THE MID TO UPPER 40S FRIDAY NIGHT. && WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && PARKIN/ALBRECHT
Hazardous weather outlook, Sep 10, 4:15 AM MDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 515 AM CDT FRI SEP 10 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111015- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 515 AM CDT FRI SEP 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.